The treatment for serotonin syndrome is based on keeping the dog stable and sedate. If caught early enough (within 30 minutes), substances like activated charcoal may be given orally to try and reduce the amount of drug the dog will absorb into its system. If your dog is stable enough and it is caught early on, when the drug is still in the stomach cavity, the dog may be made to vomit, or stomach pumping may be done to eliminate the drug from the body.
Signs of this condition will slowly diminish over 24 hours. Your dog will need to be watched closely during this time. Drugs may be given to counteract the serotonin in the body and reduce seizures if they are severe. All medications that will increase serotonin levels in the dog are stopped, and supportive care (e.g., intravenous fluids) will be given. If treated quickly, this condition is less likely to cause death.
Living and Management
Care must be taken when giving an animal medications known to affect serotonin levels in the body. Do not give these medications along with foods that contain L-tryptophan (e.g., dairy products, turkey, red meats, bananas, peanut butter).
Medications that will lead to increased levels of serotonin in the body should not be given to animals that are already taking an antidepressant medication. Your veterinarian should be aware of all medications being given to your dog and choose the drug combinations carefully.
A type of amino acid that is essential for the rebuilding and repair of damaged tissues in humans and animals
The term for a quick heartbeat
Any sub stance that allows impulses to be transmitted from one neuron to the next
High body temperature
A medical condition in which the patient has an abnormally fast heartbeat